On November 15, 2015, I took my last pill of Norco [Hydrocodone, Vicodin], an opioid drug used to control pain. The pain I was trying to control was the pain in my legs which was a dull ache that never seemed to diminish with time. This was a result of my having had polio as a child. Until I reached the age of 50, I did not experience noticeable pain. After 50, however, I began to feel more and more achiness in my thighs, particularly in my right thigh, the one affected by polio.
My right leg is smaller than my left due to atrophy of the muscle and diminished bone growth during my illness. When I had polio, my body grew as a normal child would grow, except my right side was paralyzed so that portion of my growth did not occur. Once the polio virus had left my system, then I continued to grow normally but my right leg was forever deformed. Then, at 50+ years old, I was working 8 to 12 hour days and was constantly on my feet thus taxing my already weak legs.
The pain became a problem so I went to the doctor for help.
The condition I have now is called Post Polio Syndrome. This syndrome is a result of Polio in that portion of the population that once had the disease. The symptoms include fatigue, aches, weakness, breathing problems and other complaints. There is no medical solution to these complaints. My doctor suggested that I take Vicodin to control the pain…, so I did. His rationale for this pain control was “better quality of life.”
Table of Contents
Using Norco For Pain Relief
I was pleased to discover that Vicodin [it is now called Norco] seemed to have fixed the problem. I could now go about my daily business pain-free. There was also an added benefit; it produced in me a general feeling of mellowing. It settled me down and gave me a feeling of well being. Initially, this drug made me sleepy but over time this side effect became less of a problem.
From about 2001 until the past Sunday, I had to take 6 to 8 Norco pills a day just to feel normal and get through a day. If I failed to take a pill, I began to have a bodily reaction of twitching muscles and a general uncomfortable feeling.
By taking another Norco pill all these symptoms were gone.
Not taking a pill meant that they would come back. More than just relieving the leg pain, Norco had taken over my entire body and now I was completely “hooked” on this narcotic drug just to maintain a normal living. Not taking it put me into opioid withdrawal which is an experience I wouldn’t wish on my worst enemy.
My Norco Withdrawal Experience
I am writing this now after being off Norco for three weeks. My desire is to live my life without having a dependency on a narcotic drug. If the leg pain returns, so be it, I’ll deal with it with some type of over-the-counter pain reliever or some other prescription non-narcotic. There was a tremendous urge in the first two weeks of withdrawal to grab another Norco pill simply to ease the pain of the withdrawal.
I knew that all my suffering could be gone in an instant if I just “took a pill”.
Fortunately, I had no pills in the house; had there been any, I might have succumbed to the temptation of taking one. I began this withdrawal process on my own through sheer determination. After I began, I told my doctor what I was doing. While he complimented me on my decision, he also suggested that I take some recommended medicines [that he would provide] in order to help relieve some of the symptoms of withdrawal.
For me, the worst part of withdrawal was not being able to sleep due to the tension within my body. I could not relax therefore sleep could not occur. My body needed to be in constant motion, and this lasted for almost 18 days.
During this period, there was one treatment that gave me some relief, taking a hot bath.
Some days I found myself in the bathtub three or four times. On one occasion, the hot bath relaxed me to the point that I fell asleep while the tub was filling. I awoke to find the water overflowing the edge of the tub resulting in wet carpets. The experts in flood recovery had to be called to pull off the carpet and put blowers down to dry the carpets and install new padding.
Starting to Feel Good Again
It is now three full weeks since my last Norco pill. The past two days I have begun to feel almost normal. I am now able to sleep about 6 hours at night. I still wake up during the middle of the night but my body is relaxed and I can lie in bed comfortably without the need to move my arms and legs.
I lay there and appreciate the fact that my body has now adjusted back to its normal chemical balance. This balance was short-circuited by the narcotic so that the hormones which are naturally produced by the brain got shut off.
For me, it took almost three weeks for these natural processes to restore their function.
My energy level is still at a low point. My intentions now are to begin stretching exercises and cardiovascular activity. I expect that my energy will return once I focus on good eating habits and exercise. I am 71 years old. I have lots of life in me and am anxious to get on my motorcycle and do some riding.
A Message for you…
I hope my story will help others who are going through this process. My advice to anyone is “not to give up.” Have faith, your body will repair itself if just given enough time; after all, the body is designed to heal itself.
And most importantly, do NOT give in to the temptation to relieve your withdrawal pain with more narcotic drugs.
Ask your doctor for help, he/she can provide some medicines to help minimize the symptoms, non-narcotic medicines, that is!